Many people use antidepressants to help them manage difficult feelings. Unfortunately, antidepressants are often too effective in this regard. Rather than just blunting the depressive emotions, they often blunt all emotions. Are there antidepressants that don’t cause apathy?
Certain antidepressants cause apathy more often than others. There are also options for people who wish to remain on the same medication without apathy. These will be discussed in this article.
Symptoms & Frequency of Antidepressant-Induced Apathy
If you’re unsure as to whether or not you’re experiencing apathy, it’s wise to consider the symptoms. The most common symptoms of apathy include:
- Feeling unable to laugh or cry despite being in appropriate situations
- Loss of empathy and compassion
- Lack of motivation and energy
- Having difficulty enjoying things that you previously enjoyed
These symptoms are quite common among people taking antidepressants, with as many as 71% of people experiencing emotional blunting.
While this emotional blunting suggests that the antidepressant is working, many people find the apathy to be worse than the depression itself.
Are There Antidepressants That Don’t Cause Apathy?
Certain antidepressants cause apathy more often than others. The antidepressants known to cause apathy most often include:
- SSRIs. SSRIs are the most common antidepressants. They are generally the first drug prescribed when a patient complains about depression. Unfortunately, they are also very likely to cause emotional blunting. SSRIs include drugs like Prozac (fluoxetine) and Celexa (citalopram).
- SNRIs. SNRIs work on both serotonin and adrenaline. They are also known to cause emotional blunting. Examples of SNRI drugs include Pristiq (desvenlafaxine) and Cymbalta (duloxetine).
- Tricyclics. Tricyclic antidepressants are prescribed less often than SSRIs and SNRIs. They may also cause emotional blunting. Examples of tricyclic drugs include Norpramin (desipramine) and amitriptyline.
This list comprises most of the commonly-prescribed antidepressants. The one class of antidepressant not found on this list are MAOIs.
MAOIs, or monoamine oxidase inhibitors, may still cause emotional blunting. However, they are less likely to do so than the above-listed drugs.
MAOIs work by preventing the brain from producing monoamine oxidase. This is a chemical that breaks down your ‘happy chemicals,’ such as serotonin and dopamine. This process allows your brain to make better use of these chemicals.
What to Do if You’re Experiencing Apathy
There are a few solutions for someone experiencing antidepressant-related apathy.
- Talk to your doctor about a dose reduction. Some people find that reducing their dose eliminates their apathy without getting rid of their antidepressant benefits.
- Consider switching medication. Talk to your doctor about the apathy and ask if you can switch to a different medication. Never attempt to stop taking a drug without informing your doctor beforehand.
- Make healthy lifestyle choices. Take time to ensure that you’re exercising, eating healthy, and getting enough sleep.
Antidepressant-induced apathy is a challenge faced by many. Fortunately, there are solutions. Switching medications or lowering your dose may help to eliminate apathy.
You may also want to consider learning to live without antidepressants. Groups like Surviving Antidepressants can help guide you through this process, which may include talk therapy. If you’re going to switch antidepressants, consider looking at a switching antidepressants chart with your doctor.